Article Text

PDF
Treatment of an atazanivir associated grade 4 hyperbilirubinaemia with efavirenz
  1. O Kummer1,
  2. E Mossdorf2,
  3. M Battegay3,
  4. L Elzi3,
  5. M Bodmer4,
  6. S Krähenbühl4,
  7. M Haschke4
  1. 1Division of Clinical Pharmacology and Toxicology, University Hospital, Basel, Switzerland
  2. 2Division of Infectious Diseases and Hospital Epidemiology, University Hospital, Basel, Switzerland
  3. 3Division of Infectious Diseases and Hospital Epidemiology, University Hospital, Basel, Switzerland
  4. 4Division of Clinical Pharmacology and Toxicology, University Hospital, Basel, Switzerland
  1. Correspondence to:
    Dr Stephan Krähenbühl
    Clinical Pharmacology and Toxicology, University Hospital, CH-4031 Basel, Switzerland; kraehenbuehl{at}uhbs.ch

Statistics from Altmetric.com

Because of improved survival of HIV infected patients following the development of effective antiviral drugs and the proven efficacy of interferon/ribavirin in the treatment of hepatitis C in this group of patients,1 gastroenterologists and hepatologists will more and more be involved in the clinical management of such patients. We report an adverse reaction associated with atazanivir, a recently introduced HIV protease inhibitor, which may be relevant for the management of such patients.

Atazanivir is a protease inhibitor with minimal effects on lipid and glucose homeostasis, which is given once daily in combination with other antiretroviral agents.2 This drug is known to cause reversible unconjugated hyperbilirubinaemia by competitive inhibition of the uridine diphosphate-glucuronosyltransferase 1A1 (UGT1A1) in up to 50% of patients treated. In nine per cent of the patients, …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.